Winter Weather, Elkhead and Park Mountains
- When
- May 4, 12:00 AM MST to May 5, 5:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
An upper level low pressure system moved across northwest Colorado and produced significant snowfall across the central and northern mountains. Snowfall amounts were generally in the 6 to 12 inch range with local amounts from 16 to 24 inches.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
An upper level low pressure system moved across northwest Colorado and produced significant snowfall across the central and northern mountains. Snowfall amounts were generally in the 6 to 12 inch range with local amounts from 16 to 24 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 3, 2:12 PM MST, 9 hours 48 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
312 PM MDT SAT MAY 3 2003
ACTIVE AFTERNOON ACROSS THE FORECAST AREA WITH STRONG WINDS...LOW
RELATIVE HUMIDITIES AND HIGH FIRE DANGER...ESPECIALLY OVER OUR
SOUTHERN ZONES. WILL CONTINUE THE RED FLAG WARNING THROUGH THIS
EVENING AS CONDITIONS WILL CHANGE LITTLE OVER THE NEXT SEVERAL
HOURS. IN ADDITION...STRONG WIND GUSTS HAVE ECLIPSED WIND ADVISORY
CRITERIA IN SEVERAL OF THE LOWER ELEVATIONS. THE WIND ADVISORY AND
RED FLAG WARNINGS WILL CONTINUE THROUGH 9 PM THIS EVENING.
OVERALL PATTERN UNDERGOES A DRAMATIC CHANGE LATER TONIGHT AS STRONG
H3 JET LIFTS TO THE NE...ALLOWING TROF PASSAGE AND ITS ASSOCIATED
COLD FRONT TO MOVE THROUGH THE REGION. AS TROF CROSSES THE DIVIDE...
IT IS EXPECTED TO CLOSE OFF ONCE AGAIN OVER NE CO/WRN NE REGION...
WITH STRONG H7 FLOW BACKING AROUND TO THE WEST-NORTHWEST. RAPID
INCREASE IN LOW LEVEL MOISTURE WILL ACCOMPANY FRONTAL PASSAGE WITH
PRECIP BREAKING OUT...ESPECIALLY OVER THE HIGHER ELEVATIONS. SNOW
MODEL YIELDING SNOW ADVISORY CRITERIA OVER THE FAVORED NRN AND
CENTRAL MOUNTAINS AND COMBINED WITH ENHANCED JET DYNAMICS...LAPSE
RATES AROUND 8-9 C/KG (SUNDAY AFTERNOON)...AND SPECIFIC HUMIDITIES
RUNNING AROUND 2 G/KG...WILL HOIST A WINTER WEATHER ADVISORY FOR THE
NORTHERN AND CENTRAL MOUNTAINS OF WESTERN COLORADO FOR LATE TONIGHT
THROUGH SUNDAY. LOWER ELEVATIONS WILL SEE SCATTERED ACTIVITY.
COLTON
LONG TERM DISCUSSION: FORECASTS WILL BASED ON THE GFS MODEL THAT
SHOWS COOL NORTHWEST FLOW MONDAY. GFS MODEL DATA SHOW CONDITIONALLY
UNSTABLE AIR ABOVE 500 MB...WITH HIGH RELATIVE HUMIDITY OVER
NORTHWEST COLORADO. POTENTIAL SPRINGTIME HEAVY SNOW FOR THE PARK
RANGE AND ADJACENT VALLEYS. A SECONDARY TROUGH ARRIVES ON SUNDAY
NIGHT INTO MONDAY MORNING. SNOW LEVELS WILL LOWER TO THE VALLEY
FLOORS FOR THE NORTHERN ZONES SUNDAY NIGHT. SHOWERS WILL ABATE ON
MONDAY AS NORTHWEST FLOW WEAKENS AND THE COOL TROUGH ALOFT SHIFTS
EASTWARD.
TUE AND WED APPEAR TROUGHY WITH UNSETTLED WEATHER OVER NORTHERN HALF
OF CWA...BUT REMAINING DRIER IN THE SOUTH.
THURSDAY-SATURDAY...ZONAL FLOW ACROSS THE FORECAST AREA THURSDAY AS
PAC NW TROUGH DRAGS ACROSS THE CANADA/U.S. BORDER. DEEPER MOISTURE
AND INSTABILITY APPEARS TO REMAIN WELL NORTH OF THE AREA...HOWEVER
REMNANT ENERGY AND MID LVL MOISTURE COULD GENERATE A FEW DIURNAL
AFTERNOON SHOWERS ACROSS THE NORTHERN ZONES EACH DAY. LONG-WAVE
TROUGH DEVELOPS OVER THE WEST FRIDAY...ALLOWING FLOW TO BECOME
SOUTHWEST THROUGH SATURDAY. TEMPS SHOULD BE AT OR SLIGHTLY ABOVE
NORMAL...ESPECIALLY ACROSS THE CENTRAL AND SOUTH...WHERE DRIER
CONDITIONS WILL PREVAIL. WETTER CONDITIONS POSSIBLE ON SATURDAY AS
CURRENT GFS RUN INDICATES A DEEP TROF WITH A CLOSED LOW AT THE BASE
TO MOVE INTO THE CWA. DJN/BA.
.GJT...RED FLAG WARNING THIS AFTERNOON AND EVENING FOR SOUTHWEST
COLORADO (FIRE WEATHER ZONES 205 BELOW 9000 FEET...207) AND
SOUTHEAST UTAH (FIRE WEATHER ZONES 446/447/448/449).
WIND ADVISORY UNTIL 9 PM THIS EVENING FOR COLORADO ZONES
006>008-011-020>022 AND UTAH ZONES 022-027-029.
WINTER WEATHER ADVISORY LATE TONIGHT THROUGH SUNDAY FOR
COLORADO ZONES 004-010-013.COZ001>014-017>023-UTZ022>025-027>029-041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 613 AM MDT SAT MAY 3 2003 ...FIRE WEATHER WATCH FOR SOUTHWEST COLORADO AND SOUTHEAST UTAH THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY... RELATIVE HUMIDITY WILL DIP TO NEAR 10 PERCENT ACROSS MUCH OF SOUTHEAST UTAH AND SOUTHWEST COLORADO THIS AFTERNOON AND EVENING. DURING THIS PERIOD...THERE IS THE POTENTIAL FOR STRONG SOUTHWEST WINDS RANGING FROM 20 TO 30 MPH WITH GUSTS TO 40 MPH AT TIMES. THE COMBINATION OF LOW RELATIVE HUMIDITY...STRONG WINDS AND HIGH TO VERY HIGH FIRE DANGER POSES THE THREAT OF POTENTIALLY EXTREME FIRE BEHAVIOR. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR SOUTHEAST UTAH AND SOUTHWEST COLORADO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... ON SUNDAY AND MONDAY...HEAVY SNOW SHOWERS MAY DEVELOP IN THE NORTHERN MOUNTAINS...ESPECIALLY OVER THE PARK RANGE NEAR STEAMBOAT SPRINGS. ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON. ISOLATED THUNDERSTORM ARE EXPECTED TUESDAY AFTERNOON ACROSS THE MOUNTAINS AND HIGH VALLEYS OF WESTERN COLORADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. MORE INFORMATION CAN BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/GJT (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
5 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357305, 5357306, 5357307, 5357308, 5357309.